Iowa, 2003

High Wind in Iowa, February 11, 2003

February 11, 2003 · NWS DMX · 22 events in 22 counties and zones

An Alberta Clipper type low pressure passed to the north of Iowa during the day on the 11th as the vorticity center slid southeast across the area passing just northeast of Iowa. Very strong northwest winds were in place in the mid and upper levels of the atmosphere.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$257,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An Alberta Clipper type low pressure passed to the north of Iowa during the day on the 11th as the vorticity center slid southeast across the area passing just northeast of Iowa. Very strong northwest winds were in place in the mid and upper levels of the atmosphere. Wind speeds were 130 kts between 9 and 10 km ASL, with 60 to 70 kt winds extending downward to within 1.5 km of the surface. A strong cold front dropped southeast across the state during the afternoon. Strong subsidence behind he front transported the stronger winds down to the surface for a period of a few hours. Winds were sustained in the 35 to 45 MPH range with occasional gusts of 60 to 65 MPH. An interesting thing with this event was the occurrence of the first convective system of the season. A line of thunderstorms developed just to the southwest of the vorticity center along the cold frontal boundary. As the cold front mentioned above moved southeast, a narrow line of thunderstorms developed along the front. The line was very fast moving. Combined with the already strong ambient winds, very strong gusts occurred with the line along with whiteout conditions in brief heavy snow and blowing snow. It was fortunate that there was no significant existing snow cover in Iowa. If there had there would have been a significant blizzard event. Though visibility was reduced to near zero with the thunderstorms, the period of visibility reduction was under 30 minutes. The strongest wind occurred in Franklin County at Latimer where a 74 MPH wind gust was recorded at 1352 CST. Wind were estimated at 70 MPH in Cerro Gordo County in Mason City proper at 1330 CST. The winds downed two large parking lot light poles. Wind gusts to around 75 MPH overturned 9 semi-tractortrailer trucks near Mason City on U.S. Highway 65. The winds also blew down several utility poles as well. Winds gusted to 60 MPH or more in the greater Waterloo area as the line passed. In Black Hawk County, the ASOS site at the Waterloo Airport recorded a 69 MPH wind gust with the passage of the thunderstorms at 1434 CST. Thunderstorms also produced 60 MPH winds at 1415 CST in Butler County as they moved through the Clarksville area. High winds in Bremer County blew down a barn near the town of Tripoli. Overall, damage was light with the event due to the fact that it occurred during the cold season since the trees were bare.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 11, 3:15 AM CST, 10 hours earlier.

Area forecast discussion, Feb 11, 3:15 AM CST, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 AM CST TUE FEB 11 2003

-SN DIMINISHING ACROSS SRN FA ATTM AS S/WV MOVES EAST OF AREA.  SFC
FLOW BECOMING SOUTHERLY AND DECENT PRESSURE FALLS NOTED FM IA NORTH
AHEAD OF NEXT SYSTEM.  MODELS FCST NRN STREAM S/WV TO DIVE SE TODAY
ACROSS THE UPPER MIDWEST. BOTH THE ETA AND GFS PLACE 500 MB VORT MAX
TRACK ACRS MN.  AFTER A QUICK SHOT OF QG FORCING SE OF THE VORT
TRACK NEAR THE FRONTAL ZONE...THE FORCING QUICKLY BECOMES DOWNWARD
WITH VERY GOOD SUBSIDENCE NOTED OVER NORTHERN IA BY 21Z.   GIVEN
QUICK DURATION OF UVV DUE TO POSITION OF UPPER VORT AND RAPID
ADVANCE OF FRONTAL ZONE...SN IN FA SHUD BE LIMITED TO A QUICK SHOT
AND THEN FLURRIES BEHIND THE FRONT.  WILL GO WITH MEDIUM
POPS...WHICH I DONT CARE FOR IN THE FIRST PD...BUT ARE JUSTIFIED IN
THIS CASE. THE BEFORE MENTIONED SUBSIDENCE IS VERY FAVORABLE FOR
STRONG WIND ESPECIALLY WITH THE MAGNITUDE OF CAA AND TIGHT PRESSURE
GRADIENT.  BELIEVE WIND SPEEDS SHOULD REACH ADVSRY CRITERIA NORTHERN
FA THIS AFTERNOON AND EVENING.  WIND CHILLS SHUD REMAIN ABOVE
CRITERIA SINCE AIR TEMPS SHOULD START RELATIVELY MILD. AHEAD OF THE
FRONT...WSW FLOW SHOULD ALLOW FOR A DECENT WARMUP EVEN WITH CLOUD
COVER. CLEARING SKIES AND WEAKENING WINDS SHOULD ALLOW TEMPS TO FALL
CLOSER TO THE COLDER FWC TEMPS TONIGHT.

UPPER PATTERN CHANGES MID WEEK FROM NW FLOW TO A MORE ACTIVE
SOUTHERLY JET.  POPS IN FORECAST FOR SRN STREAM SYSTEM LATE IN WEEK.
00Z GFS TAKES PCPN A LITTLE MORE TO THE SOUTH.  GIVEN HISTORY THIS
WINTER OF SUCH EVENTS...WL BACK OFF POPS FAR NORTH.  NO CHANGES
CENTRAL AND SOUTH.

COORDINATED WITH OAX AND ARX.

.DSM...WIND ADVISORY...THIS AFTERNOON AND EVENING...NRN ZONES NORTH
OF HWY 30 OR DNS...AMW...MIW LINE.

JOHNSON
Hazardous weather outlook, Feb 11, 4:56 AM CST, 8 hours 19 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
456 AM CST TUE FEB 11 2003

...FAST MOVING COLD FRONT WILL PRODUCE STRONG WINDS THIS AFTERNOON
AND EVENING ACROSS NORTHERN IOWA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL SWEEP SOUTHEAST ACROSS IOWA THIS AFTERNOON
AND EVENING. THERE IS A CHANCE OF LIGHT SNOW IN NORTH CENTRAL
IOWA...NORTH OF HIGHWAY 20 THROUGH EARLY AFTERNOON. IF THE SNOW
OCCURS...EXPECT MINOR ACCUMULATIONS OF LESS THAN AN INCH.
WINDS WILL SHIFT TO THE NORTHWEST AND INCREASE TO 20 TO 35 MPH WITH
GUSTS TO 45 MPH ACROSS NORTH CENTRAL IOWA EARLY THIS AFTERNOON. SOME
BLOWING AND DRIFTING SNOW IS LIKELY IN AREAS WHERE SNOW FELL.  WIND
CHILL TEMPERATURES WILL ALSO BE A FACTOR AS THEY FALL TO ZERO TO 15
BELOW BY EARLY EVENING.

GUSTY NORTHWEST WINDS OF UP TO 45 MPH ARE POSSIBLE IN CENTRAL IOWA
LATE THIS AFTERNOON AND EVENING. THE STRONGEST WINDS SHOULD BE FROM
AMES NORTH.  WIND CHILLS WILL FALL TO ZERO TO 10 BELOW THIS EVENING.

THE WINDS SHOULD SUBSIDE THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  A STORM SYSTEM IS
FORECAST TO MOVE ACROSS THE CENTRAL AND SOUTHERN PLAINS LATE THIS
WEEK. THIS SYSTEM MAY PRODUCE RAIN OR SNOW IN IOWA THURSDAY NIGHT
AND FRIDAY.  AT THIS TIME...SIGNIFICANT SNOW ACCUMULATIONS ARE NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 high wind. Local standard time, as filed.

High Wind, Bremer

When
February 11, 1:15 PM CST to 4:00 PM CST
Where
Bremer forecast zone
Measured
50 kt (58 mph)
Property damage
$45,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

High Wind, Black Hawk

When
February 11, 1:15 PM CST to 4:00 PM CST
Where
Black Hawk forecast zone
Measured
60 kt (69 mph)
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

High Wind, Butler

When
February 11, 1:15 PM CST to 4:00 PM CST
Where
Butler forecast zone
Measured
52 kt (60 mph)
Property damage
$7,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

High Wind, Calhoun

When
February 11, 1:15 PM CST to 4:00 PM CST
Where
Calhoun forecast zone
Measured
52 kt (60 mph)
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

High Wind, Carroll

When
February 11, 1:15 PM CST to 4:00 PM CST
Where
Carroll forecast zone
Measured
55 kt (63 mph)
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

High Wind, Cerro Gordo

When
February 11, 1:15 PM CST to 4:00 PM CST
Where
Cerro Gordo forecast zone
Measured
65 kt (75 mph)
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

High Wind, Emmet

When
February 11, 1:15 PM CST to 4:00 PM CST
Where
Emmet forecast zone
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

High Wind, Franklin

When
February 11, 1:15 PM CST to 4:00 PM CST
Where
Franklin forecast zone
Measured
64 kt (74 mph)
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

High Wind, Grundy

When
February 11, 1:15 PM CST to 4:00 PM CST
Where
Grundy forecast zone
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

High Wind, Hamilton

When
February 11, 1:15 PM CST to 4:00 PM CST
Where
Hamilton forecast zone
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

High Wind, Hancock

When
February 11, 1:15 PM CST to 4:00 PM CST
Where
Hancock forecast zone
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

High Wind, Hardin

When
February 11, 1:15 PM CST to 4:00 PM CST
Where
Hardin forecast zone
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

High Wind, Humboldt

When
February 11, 1:15 PM CST to 4:00 PM CST
Where
Humboldt forecast zone
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

High Wind, Kossuth

When
February 11, 1:15 PM CST to 4:00 PM CST
Where
Kossuth forecast zone
Measured
51 kt (59 mph)
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

High Wind, Palo Alto

When
February 11, 1:15 PM CST to 4:00 PM CST
Where
Palo Alto forecast zone
Measured
52 kt (60 mph)
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

High Wind, Pocahontas

When
February 11, 1:15 PM CST to 4:00 PM CST
Where
Pocahontas forecast zone
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

High Wind, Ringgold

When
February 11, 1:15 PM CST to 4:00 PM CST
Where
Ringgold forecast zone
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

High Wind, Sac

When
February 11, 1:15 PM CST to 4:00 PM CST
Where
Sac forecast zone
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

High Wind, Webster

When
February 11, 1:15 PM CST to 4:00 PM CST
Where
Webster forecast zone
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

High Wind, Winnebago

When
February 11, 1:15 PM CST to 4:00 PM CST
Where
Winnebago forecast zone
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

High Wind, Worth

When
February 11, 1:15 PM CST to 4:00 PM CST
Where
Worth forecast zone
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

High Wind, Wright

When
February 11, 1:15 PM CST to 4:00 PM CST
Where
Wright forecast zone
Measured
53 kt (61 mph)
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340010, 5340011, 5340012, 5340013, 5340014, 5340015, 5340016, 5340017, 5340018, 5340094, 5340095, 5340096, 5340097, 5340098, 5340099, 5340100, 5340101, 5340102, 5340103, 5340104, 5340105, 5340106.